The Benzodiazepine Letters (taken from `The Benzos Story)
Dr Vernon Coleman
In the over 50 years that I have been writing and broadcasting about the benzodiazepine tranquillisers one of the things I have learnt is the fact that patients who are addicted to these drugs benefit enormously from knowing that they are not alone.
Patients constantly worry that they are the only ones ever to have suffered; they feel that they must be in some way responsible for their problems.
Knowing that countless others have the same symptoms and endured the same fears and agonies does seem to help.
Here, therefore, are just a few genuine comments made by patients who have written to me. I have picked these letters at random from the thousands I have received about the benzodiazepines. All these letters are about Ativan one of the most commonly prescribed benzodiazepines.
`I have taken Ativan for five years. I am unable to stop. My husband doesn't understand and I find myself sneaking them because if he catches me taking them he calls me a drug addict.
`When I told my doctor I was addicted to Ativan he told me not to be so silly and, if it bothered me that much, to simply stop taking them.
Mrs F., Leeds
`The events leading up to my addiction to Ativan are as follows. Some two years ago I was at work. I seemed to have the symptoms of a cold on the way. I experienced a sharp shooting pain that seemed to start in my stomach. I felt giddy. I called an ambulance. At the hospital I had various tests done. They found nothing abnormal and put it down to bronchitis. A few days later I had a repeat episode and took myself to the doctor. He put me on Ativan. They make me feel like a walking zombie. I feel very withdrawn and lethargic and my memory fails me at times. My GP says it would be unwise for me to stop taking them.
Mr D., Coventry
`I had a stroke 6 years ago and the doctor put me on these pills. I am still taking them but want so desperately to get off them. I have tried but I feel so ill that I have to take one.
Mrs W., Lancs
`I feel so weak and helpless now that I have allowed myself to become hooked on them. I do wish someone could help me as I feel that it is impossible to come off them without any help. My GP insists that I am an anxious person. He says I am better on them so what chance have I of getting off them? They have really taken over my life and I can honestly say that I get suicidal. I was put on the pills 15 years ago for the `change. Surely this must be over by now?
Mrs J., Herts
`I was prescribed Ativan when my wife died 18 months ago. Much to my shame I think I am now addicted.
Mr D., Wales
`After feeling ill I sought advice from my GP (now I wish I had not). I was prescribed this terrible drug which I'm still hooked on. I was a friendly, outgoing person. But now I'm a terrible mess. My life has been destroyed by Ativan. Its not only me who suffers. Its those close to me.
Mrs L., Corby
`The doctor said she had a pill that would put me on top of the world. This was Ativan. I did feel good for a little while after I started. Then in 1981 I started to get dizzy. I have tried to stop and cut down but its so very, very hard. The withdrawal symptoms are terrible. In God's name why didn't my doctor say that after so long I would become an addict?
Miss C., London
`I am literally a prisoner in my home and unable to even do my own housework.
Mrs T., Belfast
`On numerous occasions I have tried to get off them. I can only describe the terrible pains and the awful feelings as being hell on earth.
Mrs S., Norwich
`I've been on Ativan for over seven years. I've been trying to come off them for over two years. I've told my own doctor I want to come off these drugs but I don't get any support from him.
Mrs R., Wales
`I've been on Ativan for four years. I got so ill I couldn't leave my house. I had to give up my job and go home to my mother. I am now labelled neurotic. I am now literally terrified of going to a doctor.
Miss B., Newcastle
`To help me cut down I was working with halves splitting each tablet into two. However in the hospital I was told in very strict terms that `they did not deal in half tablets and that I must take full ones. This immediately put me back where I was. I tried to no avail to explain to them that this was an addictive drug I was trying to come off.
Mrs A., Eire
`Even though I was determined to carry on I could hardly cope. It was like a living hell. I couldn't relax. I was anxious all the time. I couldn't sleep properly. I had frequent panic attacks. I felt suicidal every day. I felt I couldn't go on and was actually planning suicide. I decided to go back on my full dosage and give up trying to cut down. Now where do I go from here?
Mrs J., Liverpool
`I have been on Ativan for eight years now and although having asked my GP on numerous occasions for help he still prescribes them regularly, saying I would be very ill if I stopped them. They are doing me no good at all as far as I can see, except possibly to stop me going into withdrawal symptoms if I don't take them. I am not depressed, suicidal or even unhappy just very annoyed that what should have only been a few weeks prescription after my father died has just gone on and on.
Mrs H., Birmingham
`I tried to stop taking Ativan. I had dreadful withdrawal symptoms severe headaches, dizziness, feelings of panic and not knowing what I was doing. I felt as if there was no purpose to anything. We then lived on the ninth floor of a block of flats. Twice I felt the urge to jump. I was still seeing my doctor. He just gave me more Ativan. I think that Ativan should be banned so that others will not suffer as I have.
Mrs A., Reading
`I took my first tablet when I felt bad at work. I felt high as if I were drunk. A few weeks later I thought I wouldn't need them. After a few days I became gripped by a terrible fear, especially of people. I shook with fear because of the people around me. I felt like a zombie. I became terrified of going out, terrified of people, terrified of objects which could harm me like a hot iron or scissors. I had an overwhelming urge to kill myself.
Mrs P., Lancs
`Everyday living has been a constant battle. I feel completely out of my mind. Even though I'm off them now I'm still nowhere near the person I used to be. I'm still frightened of going out and there is no way I can work because of my fears.
Mrs G., Berks
`My problem started five years ago with post natal depression. At first the Ativan was great and made life bearable. But the trouble started when I tried to get off them. I couldn't. I kept on thinking I was going to harm my baby. I lived in continual fear. I couldn't live without the Ativan. I swear to God I have never in all my life felt so scared. I was paranoid. I attempted suicide but couldn't go through with it.
Mrs J., Kent
`I've been on lorazepam for twelve years. I am definitely addicted to this chemical and I cannot cope without it, despite having tried. I suffer side effects such as poor memory, confusion, and depression.
Mrs R., London
`I know I am hooked on them but every time I ask my doctor if they are addictive his reply is always `How do you feel if you don't take them? My answer is `awful and his reply is `Well, keep on taking them. I don't know what to do.
Mrs D., Warwicks
`My husband went along to our GP because he had a sore throat. He was given penicillin. Two weeks later it was no better and he was given lorazepam. Then our nightmare began. For the first four days he was happy. Then he came down to earth with a bump. He was very depressed, had black moods, headaches and shaking. He walked out when people came. He was told to go back to work but he was terrified. He lasted one week. He was admitted to a psychiatric wing of a local hospital. They treated his sore throat with different antibiotics. They said the other symptoms the nausea, shaking, headaches and bad memory were caused by the lorazepam and that he would have to be weaned off them. While he was in hospital I spent three weeks in tears. We lost three months wages and it cost us a lot of money in prescriptions to get him addicted. We might as well have bought heroin.
Mrs V., Midlands
`I stopped taking them for four days and felt terrible. On the fifth day I collapsed feeling so terrible that I thought I was going to die. My wife called the doctor who gave me four Ativan so I am back where I started.
Mr H., Bristol
All these letters were real but I changed the initials and the towns to protect the writers. The seemingly endless sacks of mail I received saddened me and yet gave me strength; they brought tears to my eyes and yet made me angry and indignant; they made me feel frustrated and incapable and yet they gave me the determination to continue to fight and campaign for drugs such as Ativan to be controlled more effectively. Thousands of readers wrote to support me even the letters I had from doctors were supportive and I was sustained by their encouragement.
Years later, I was still getting letters from readers who were being given Ativan and other benzodiazepines by their doctors.
Doctors, it seemed, were still telling their patients that the drugs were safe, that they could be taken safely for long periods, that they were not addictive and that they produced few side effects. Doctors were still telling patients that if they wanted to stop taking the drugs they could do so suddenly, overnight without any withdrawal symptoms. Doctors were still ignorant of the damage that can be done by this drug. Indeed, even today, nearly 50 years later, there are many doctors who are unaware of the dangers associated with the benzodiazepines.
Taken from The Benzos Story by Vernon Coleman, available as a paperback.
Copyright Vernon Coleman November 2023